In a study of pediatric patients with Dravet’s syndrome epilepsy, high doses of a hemp-derived compound with a ratio of CBD:THC of 50:1 caused a mild, transient thrombocytopenia (decreased platelet levels).1 However, this only occurred if the child was also on Valproate (a form of valproic acid used as an anticonvulsant). The amount of CBD/THC being and the length of the transient thrombocytopenia was not specified but all patients platelet counts returned to normal while in the study and on the therapy. The severity of the thrombocytopenia was mild and caused no symptoms in the patients. The amounts of CBD being given during this study were high, starting at 2mg/kg and increasing weekly to 16mg/kg. This is a very high dose of CBD to be giving to a child. For example, a 44 pound child would start at 20mg twice a day and go up to 320mg twice a day.
The cause of the transient thrombocytopenia is unknown. However, high doses of high CBD/low THC compounds can cause Drug-Drug Interactions (DDI) by interferring with the metabolism of other drugs that are metabolized by the CYP450 enzyme systems in the liver.2 Valproic acid (VA) is metabolized via the CYP450 system, however, only about 10% of is metabolized via this this route with the majority metabolized via glucouronidation and oxidation in the mitochondria, which is not known to be affected by CBD or THC.3 VA is known to cause immune thrombocytopenia and the risk of developing it is increased as the blood level of VA increases and when it is administered with other drugs.4,5 In addition, VA is known to elevate liver enzymes, an indicator of liver damage. (Gaston 2017) Therefore, the mechanism for the transient thrombocytopenia in the above study was very likely the combination of High CBD and VA levels and their concomitant effects. However, synthetic THC has been reported to cause immune thrombocytopenia, so effect of THC in this situation cannot be dismissed completely at this time.5,6
(For more info on DDI See upcoming blog: “Can CBD cause liver abnormalities?”)
The incidence of the thrombocytopenia was small and limited to a specific set of patients—all the patients were pediatric, had epilepsy, and were on Valproate. In addition, the thrombocytopenia was transient and resolved and created no symptoms. Therefore, the clinical significance of this occurrence is only academic at this time.
High doses of a high CBD/low THC compound may cause transient thrombocytopenia in pediatric patients with Dravet’s syndrome who are also on Valproate and is probably due to the combination of the effects of high CBD and VA levels. There is no credible evidence of thrombocytopenia occurring in another situations with CBD isolate or with high CBD/low THC compounds given in high or low doses.
- McCoy B, Wang L, et al. A prospective open-label trial of a CBD/THC cannabis oil in dravet syndrome. Ann Clin Trans Neurology 2018:5(9):1077-88.
- Gaston TE, etal. Interactions between cannabidiol and commonly used antiepileptic drugs. Epilepsia. 2017 Sep;58(9):1586-1592.
- Ghodke-Puranik Y, etal. Valproic acid pathway: pharmacokinetics and pharmacodynamics. Pharmacogenet Genomics. 2013 April ; 23(4): 236–241.
- Buoli M, etal. The Risk of Thrombocytopenia During Valproic Acid Therapy: A Critical Summary of Available Clinical Data. Drugs R D. 2018 Mar;18(1):1-5.
- Ko CH, Kong CK, Tse PW. Valproic acid and thrombocytopenia: cross-sectional study. Hong Kong Med J. 2001 Mar;7(1):15-21.
- Castaneira G, Rojas K, etal. Idiopathic thrombocytopenia purpura induced by synthetic cannabinoid. J Addict Med 2018:Nov 29.
- Öztürk E, etal. Synthetic marijuana “K2” induced ITP. Platelets. 2015;26(3):258-9.